The opioid crisis has resulted in more than three-quarters of drug overdose deaths being opioid-related. Meanwhile, in the 10 years from 2011-21, the number of opioid overdose deaths per capita multiplied four times. As a result of the increase in the use of and addiction to heroin and opiates, more people are experiencing nodding out, one of the common signs of regular use and overdoses.
Table of Contents
Understanding Nodding Out
What is nodding out? It is a slang phrase that describes when an opioid user is experiencing a state of semiconsciousness, of drifting in and out of consciousness. When nodding out, a user can, at times, appear and feel quite alert. Conversely, when the user is at the most restful stage of this experience, they can be experiencing a comalike state in which it is nearly impossible to wake them from it.
Nodding out generally occurs after the strongest point of euphoria – i.e. the high – has taken place.
The most significant danger of nodding out is the severe slowing of the nervous system. In other words, it is not just the mind that is relaxing when this is occurring, but it is also the body’s vital organs. At its most severe, the heart and lungs may be the only body parts still operating, and the lungs may end up slowing breathing so much that the brain is deprived of the oxygen that it needs to operate.
Someone who is nodding out can also find themself in related dangerous situations, such as breathing in or choking on vomit, falling down, hitting their head or burning themselves.
In addition, this state of mind can cause the person to make poor decisions and not be able to respond to questionable or downright dangerous situations because their judgment and reflexes are so impaired.
All of these side effects can also result in the user being much more vulnerable to robbery or assault.
Long-Term Health Consequences
The long-term health consequences of using heroin and opiates to the point of nodding out include brain damage, which can affect memory and cognitive function, an increased likelihood of experiencing depression and anxiety and damage to the liver, kidneys and other organs.
Social and Emotional Impacts
Nodding out can also influence the user’s life socially and in other emotionally related ways.
For example, the unpredictable behavior that often results from nodding out can strain relationships with family and friends as well as with employers and educators. The latter examples also generally make it much more difficult to hold a job or to become educated and complete the process of earning a degree.
In addition, feelings of guilt and shame as well as feeling increasingly isolated from others can occur, resulting in additional emotional stress on top of the depression and anxiety that many experience.
Intervention and Prevention
If a family member or friend or simply someone you see in public is nodding out, there are some things that you can do to help minimize the dangers that this person is experiencing.
Recognizing the Signs
If someone appears like they are sitting in an 8 a.m. class after having pulled an all-nighter with their head nodding as they drift in and out of sleep while the teacher is speaking, this person may instead be nodding out. This is especially likely if it is sometimes impossible to wake them up from it.
Note that nodding out, continuously drifting between being awake and falling asleep, can last for hours.
If you have naloxone, otherwise known by the brand name of Narcan, consider giving it to the person who is nodding out. However, it is important to only do so if they are overdosing, and it is understandable that it can be difficult to determine when to administer it to someone. However, keep in mind that if the person is overdosing, naloxone will greatly reduce the chances of them dying from the experience.
Regardless, call 911 as soon as possible and request professional assistance.
Support and Treatment
In the big picture, ways that you can support someone who is nodding off and reduce and ultimately eliminate that occurring in the future include encouraging them to get therapy and undergo rehabilitation and medically assisted treatment. It is generally not easy to stop using heroin and opiates, but it can be done, and the chances that it will stop increase noticeably if help is procured.
Support groups, whether at a rehab facility, in the community or otherwise, can be a significant help to those who are affected by opioids to the point that they are regularly nodding out. That is because not feeling alone in this fight can be such a help. Of course, no one else can fight the fight for someone, but simply knowing that there are others supporting them as they go through this can help so much.
It is important to note that the opioid crisis has resulted in so many more people nodding out and otherwise experiencing the side effects of using heroin and opiates than had been the case before. If you are one of those individuals, know that you are not alone. If you are not, note that more and more others around you are becoming addicted to these types of substances.
However, an individual can recover, and, as a whole, the opioid crisis can be reversed. Of course, it will not be an easy process, but it can be done.
If you or someone you know is experiencing nodding out or is otherwise addicted to heroin or opiates, reach out to us at Illinois Recovery Center.
Those who are in Illinois can also call the state’s 24-hour opioid use disorder hotline at 1-833-2FINDHELP – i.e. (833) 234-6343. You can text “HELP” to 833234 as well. Of course, if it is an emergency situation and you are in the United States, call 911.